10 Overdoses In 4 Days

Alarming trend rises with drug disguised as something else

By Emily Weaver
Dunn Daily Record

Law enforcement officers and first responders are taxed with an alarming trend as they are called to a rising number of overdoses from a drug disguised as something else.

Fentanyl — a synthetic opioid 50 to 100 times more potent than morphine and easier to obtain than heroin, is being added to a bevy of illicit drugs. Police have found it in heroin, cocaine and methamphetamine. And the Drug Enforcement Administration issued a public safety alert Sept. 27 after agents found it in prescription pills purchased online — even “fake” Tylenol.

“I think what’s happening is people who are normally using illegal drugs … cocaine, meth, heroin, the drugs that they normally use are now being laced with fentanyl and their body is not used to that,” said Maj. Cary Jackson of the Dunn Police Department. “And all it can take is one time.”

And that one time “can be fatal.”

Dunn police and medics responded to six overdose calls on Saturday and one on Sunday before three people were found dead inside a room at the Seven Day Inn on Tuesday afternoon. The previous seven were saved with the use of Narcan (naloxone), a drug that reverses an opioid overdose if administered in time.

She couldn’t wake her mother
It didn’t come in time for 30-year-old Jessica Howard of Dunn, 27-year-old Kenia Cameron of Erwin and 34-year-old Dalonte Lavon Wilson of Fayetteville on Tuesday. Police found their bodies inside room 5 when officers responded to a wellness check request at the inn at 12:55 p.m. They had been dead two days.

In this undated photo, Jessica Howard is shown with her 13-month-old daughter, Makenzie. Jessica was one of three people found dead Oct. 5 from an apparent drug overdose. Makenzie was found on top of her deceased mother. The baby was unharmed. Dunn Daily Record / Contributed Photo

Jessica Howard’s 13-month-old daughter, Makenzie, was found lying on top of her. Makenzie’s diapers were soiled. She was shaking from shock and dehydration, swarmed with flies and struggling to breathe when family members pushed into the room past a chair that blocked the door.

Jessica Howard’s brother-in-law got Makenzie to breathe again. She was rushed to a local hospital for evaluation and remains in the custody of family members.

Her great-grandmother, Bishop Edith Pue, brought her home from the hospital.

“So now we got a baby that loves her mother and she’s crying. My grandson (Makenzie’s father) couldn’t get her to sleep until 5 or 6 o’clock this morning,” Pue said. “She wants her mother. But she’s not going to see her mother again.”

Overdoses were suspected in the deaths of all three. Their bodies were sent to the State Medical Examiner’s office to determine what exactly killed them, but police are pretty sure fentanyl had something to do with it.

“We’re having a serious problem with fentanyl,” Jackson said. “They have been mixing that with other drugs and that’s causing a real problem.”

Ongoing health crisis
The number of overdoses spiked during the COVID-19 pandemic.

Harnett County medics answered 303 overdose calls and administered Narcan 180 times in 2019. The numbers jumped to 867 calls and 253 times using Narcan in 2020.

So far this year, Harnett County Emergency Medical Services Chief Alex Belanovich says they have responded to 873 calls and administered Narcan on 237 of them.

“A major contributing factor is that synthetic fentanyl is replacing the more expensive heroin. Fentanyl is 50 times stronger than heroin,” said Harnett County Sheriff Wayne Coats. “We also see different fentanyl analogs. In most situations, these analogs are even more potent than fentanyl. Typically, the user does not know what they are injecting or how pure it is.”

Toxicology reports from the State Medical Examiner’s office confirmed nine deaths from opioids so far this year in Harnett County, the sheriff said.

His office charged five people with death by distribution in some of those cases in March and April. North Carolina added the offense to its criminal code on Dec. 1, 2019, in an effort to hold drug dealers accountable in the war on opioids. If convicted, a dealer faces at least 44 months in prison for providing a drug that leads to an overdose.

Available Online

The DEA issued its first public safety alert in six years on Sept. 27 when it warned Americans of the “alarming increase in the lethality and availability of fake prescription pills containing fentanyl and methamphetamine.”

The nationwide surge in counterfeit pills — designed to look like the medicine they are sold as — “are killing unsuspecting Americans at an unprecedented rate,” according to the DEA.

Agents say they are widely available for purchase on social media and e-commerce platforms.

“These counterfeit pills have been seized by DEA in every U.S. state in unprecedented quantities,” states the DEA public safety alert release. “More than 9.5 million counterfeit pills were seized so far this year, which is more than the last two years combined. DEA laboratory testing reveals a dramatic rise in the number of counterfeit pills containing at least 2 milligrams of fentanyl, which is considered a lethal dose. A deadly dose of fentanyl is small enough to fit on the tip of a pencil.”

The safety alert does not apply to legitimate drugs prescribed by a medical professional and dispensed by a licensed pharmacy.

“The legitimate prescription supply chain is not impacted,” states the DEA release. “Anyone filling a prescription at a licensed pharmacy can be confident that the medications they receive are safe when taken as directed by a medical professional.”

Hidden dangers
That’s not the case for pills purchased online or untested drugs bought in alleys, though.

“I came out Saturday night when we had a series of overdoses and what scares me more than anything is the safety of our officers who are responding to these calls,” Jackson said. “Because when we get to a scene we’re searching their vehicles, their personal contents and that sort of thing so we have to be on our toes as well for the safety of our officers.”

In Gautier, Mississippi, last year, a policeman slipped into an overdose after handling fentanyl during a search for drugs in a vehicle. Gautier police Lt. David Bever told WLOX news that the officer was wearing gloves during the search to prevent accidental exposure, “but it was very hot out. He was sweating, wiped his face, and just doing that put him into an overdose. He had to receive Narcan spray and be transported to the emergency room for medical treatment.”

All of Dunn’s police officers carry Narcan and are trained in how to administer it. They haven’t had to use it on each other, yet, and Jackson hopes that day won’t come.

For the safety of his officers, Sheriff Wayne Coats has implemented changes on how deputies process and handle heroin and fentanyl. Deputies no longer field-test suspected heroin and fentanyl.

When a field test is needed, deputies work with State Bureau of Investigation agents, who respond and use equipment to safely field test substances.


Leave a Reply